Hail, Garfield
- When
- July 2, 1:15 PM MST to 1:25 PM MST
- Where
- Garfield County, 20 mi N of Jordan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.609, -106.880
Hail and heavy rain accompanied the thunderstorm.
Multicellular storms pulsed up and down creating some brief small hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Multicellular storms pulsed up and down creating some brief small hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 2, 8:47 AM MST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 947 AM MDT THU JUL 2 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY... UPDATED THE SKY COVER FOR THIS MORNING TO ACCOUNT FOR SOME EXISTING MID-LEVEL CLOUDS OVER WESTERN ZONES. HAVE ALSO INCLUDED A CHANCE FOR ISOLATED THUNDER IN SOUTHERN COUNTIES FOR THIS AFTERNOON AND EVENING. SURFACE FLOW HAS A NORTHERLY COMPONENT WHICH WILL HELP TO PUSH MOISTURE BOUNDARY SOUTHWARD...HOWEVER...FLOW IS NOT STRONG ENOUGH TO PUSH THE MOISTURE COMPLETELY OUT OF THE AREA BY THIS AFTERNOON. MID 50S DEWPOINTS COMBINED WITH AFTERNOON HEATING APPROACHING CONVECTIVE TEMPERATURE GIVES A CHANCE FOR SOME THUNDERSTORMS NEAR THE SOUTHERN BORDER OF THE CWA THIS AFTERNOON LASTING INTO THE EVENING. REST OF GOING FORECAST LOOKS PRETTY GOOD. MARTIN PREVIOUS DISCUSSION... UPPER RIDGE OVER THE SOUTHWEST STATES PULLING MONSOONAL MOISTURE NORTHWARD TO FEED THUNDERSTORMS OVER THE GREAT BASIN AND INTO SOUTHERN MONTANA. FAST...AND DRY WESTERLY FLOW ACROSS MONTANA... SQUEEZED BETWEEN SOUTHERN RIDGE AND BROAD TROF OVER CENTRAL MONTANA....KEEPING MOISTURE FROM SPREADING INTO NORTHERN MONTANA AND WILL LIMIT ANY THUNDERSTORMS TO THE VERY SOUTHERN EDGE OF CWA TODAY. MAIN WAVE IN THE CANADIAN TROF MOVES TO THE EAST TODAY...WHICH WILL ALLOW THE RIDGE TO PUSH THE MONSOONAL MOISTURE A LITTLE FURTHER NORTH. FRONT THAT PUSHED SOUTH THROUGH THE STATE YESTERDAY WILL RETURN NORTHWARD ON FRIDAY...AND WITH THE INCREASED MOISTURE IN THE INCREASINGLY UNSTABLE AIRMASS...SHOULD PROVIDE A FOCUS FOR CONVECTIVE ACTIVITY BY FRIDAY AFTERNOON. SHORTWAVES SLIDING THROUGH THE TOP OF THE RIDGE...INTERACTING WITH THE SUBTROPICAL MOISTURE WILL CONTINUE CONVECTION INTO SATURDAY. EBERT .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE EXTENDED PERIOD WILL START WITH AN UPPER CLOSED ANTICYCLONE OVER WEST TEXAS. THIS PUMPS A RIDGE OF HIGH PRESSURE INTO THE NORTHERN ROCKIES ON SUNDAY. WITH THE RIDGE AXIS OVER CENTRAL MONTANA ON SUNDAY CONDITIONS WILL REMAIN DRY. MONSOONAL MOISTURE WILL DRIFT NORTHWARD INTO THE THE CENTRAL AND NORTHERN ROCKIES SUNDAY NIGHT AS THE NORTHERN PART OF THE UPPER RIDGE SHIFTS TO THE EAST. THE ECMWF IS STILL THE WETTER THEN THE GFS FOR THE START OF THE WEEK...THIS IS A TREND THAT STARTED A FEW WEEKS AGO AND SEEMS TO CONTINUE. NO MATTER WHICH MODEL YOU BELIEVE THE MOISTURE WILL INCREASE ACROSS EASTERN MONTANA ON MONDAY. THIS MOISTURE ALONG WITH SOUTHWEST FLOW ALOFT...WILL HELP DESTABILIZE THE ATMOSPHERE ACROSS WESTERN MONTANA. EVEN THOUGH THE ATMOSPHERE BECOMES UNSTABLE OVER THE NORTHERN ROCKIES...EASTERN MONTANA WILL REMAIN UNDER THE INFLUENCE OF THE RIDGE AXIS MONDAY MORNING. MONDAY AFTERNOON THE RIDGE SHIFT TO THE EAST...THUS ALLOWING THE UNSTABLE AIR MASS OVER WESTERN HALF OF THE STATE TO MOVE EASTWARD. TUESDAY MORNING THE SURFACE FRONT WILL SET UP ACROSS EASTERN MONTANA. AT THE SAME TIME THE UPPER TROFF OVER THE WEST WILL SEND A SERIES OF SHORT WAVES NORTHEAST INTO CENTRAL MONTANA. THE SHORT WAVE COMBINED WITH THE SURFACE FRONT AND MOISTER WILL ENHANCE AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT THE REST OF THE EXTENDED. BOTH MODELS SEEM TO AGREE ON THIS SCENARIO FOR THE EXTENDED WITH THE ECMWF OVER DOING THE QPF AGAIN. SO LOOKING AT THE OVER ALL PATTERN WILL KEEP A MENTION OF A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS IN THE FORECAST BUT WILL KEEP CHANCE OF PRECIPITATION ON THE LOW SIDE SINCE THE AREA HAS BEEN RATHER DRY LATELY. RSMITH && .AVIATION... VFR CONDITIONS AT ALL TERMINALS THIS MORNING WITH A FEW AFTERNOON CLOUDS AND THE POSSIBILITY OF AFTERNOON AND EVENING THUNDERSTORMS...PRIMARILY NEAR KGDV. THE PREVAILING WIND WILL BE OUT OF THE EAST AT 10 TO 15 KT. RSMITH/AJZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 709 PM MDT WED JUL 1 2009 MTZ024>027-021200- RICHLAND-DAWSON-PRAIRIE-WIBAUX- 709 PM MDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Glasgow radar (KGGW), 69 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 hail. Local standard time, as filed.
Hail and heavy rain accompanied the thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168928.